i have been reading your comments and I am amazed at how low some of you can go. When I get down to 75 I am shaking so badly and my breathing is more like a huffing sound, I cant think to make a decision, I want to just drop to the floor, My hear sweats and pours sweat. I really hate going low. I am type 1 Diabetic on humalog insulin 3 times a day and metformin 2 times a day.
I had one incident where I was at a meeting and I knew something was wrong. I felt weak, was sweating, almost faint, and I had a hot and then sudden cold flow over my body. I drank orange juice and almost felt instantly better. That was a scary incident.
1/2/2014 10:35:31 AM
@CHRIS3874 - its entirely possible to still have low blood sugar even when doing everything right.
Depending on what time of diabetes they have (1 or 2), there could be a myriad of causes including insulin imbalances (too much bolus or basal if on pump, wrong carbohydrate ratio for shots, taking insulin shots too close together), medication (dosage wrong, timing wrong), food (estimating too many carbohydrates, or not eating enough protein), exercise (not eating enough to cover, not dosing properly for it, doing too much), seasonal and hormonal changes, etc.
Diabetes gets the best of any of us sometimes, and the best thing to do is just pick things up and keep going like the article says - treat, recover, have some protein and then go on about our business.
I personally like to treat with 1 mini can of soda pop (27-32 carbs) and 1 tbsp of peanut butter (for the protein and fat to carry my blood sugar) but I have a predisposition to lower blood sugars and with my pump, I get lower faster.
1/2/2014 9:39:31 AM
In my opinion, the absolute best treatment for hypoglycemia is glucose tablets. There is a known amount of carbohydrate in each tablet, they are quickly absorbed, and they are easy to take with you (purse, pocket, etc.). I don't leave home without them. I'm fortunate that I am very sensitive to a drop in my glucose, and I use the tablets at the first hint of hypoglycemia.
When I use to do extreme hiking. That is 4000 ft. elevation gain and at least a couple hours of hiking I would get a headache. I didn't get a headache when reaching high altitudes. But always when I got home from the hike. The headaches would put me to bed. I don't have diabeties right now. But I did have it when I was pregnant, but it was controled by dieting. Then the diabties went away after pregnancy. I would eat and drink while hiking. But I am thinking now that I should bring some orange juice or something that will get into the blood system fast while hiking. That way when I get back from hiking it may help not get these headaches. Also maybe some motran before hiking. I often wonder if the backpack I am wearing causes these headaches. I love the outdoors especially hiking!
2/16/2013 3:36:16 AM
ive been low as 27 and high as 400. in my 30 years of type 1 diabetes. i carry glucose tabs with me all the time. counting carbs is a must. wile testing can get expensive ive found walgreens has less expensive glucomiters and test strips.testing a lot is important.
I am not trying to denigrate the author or this article BUT a family member STILL experiences hypoglycaemia IN SPITE of doing all the right things.
1/5/2013 12:05:26 AM
I am scared to death when my sugar drops so low -- it's been as low as 47 (also 32 but I think the meter was off) and I'm still conscious and it's difficult not to eat more than one serving of something to counter act this. I get so frightened and it's difficult to think strait during this type of er / crises. Also, if it's an insulin reaction from long-term acting like Lantus or other 12 - 24 hr insulin, it's important to check your levels and eat every two hours from the time you took the insulin until it has left your system to not have a second low glucose crises occur. At least this is what the paramedic from the fire department suggested during one occasion. One last thing, alcohol actually lowers your blood sugar after initially raising it to high levels so it's important for diabetics, if they do drink, to limit it (suggested) to one or two drinks a day.
I find it very disturbing that a number of articles about diabetes on this site use an image of a blood sugar meter that is reading in the 250s. This is an extremely high, extremely unhealthy blood sugar reading and hardly the kind of thing you want to be showing here with no further explanation. It's especially ridiculous to use it on an article about hypoglycemia!
12/31/2011 4:33:19 AM
Hypoglycemia means Low Blood Sugar. It occurs when the level of sugar, or glucose, in the blood drops too low to fuel the body. many factors responsible for this condition. It is need to be treated right away.. http://www.areyoudiabetic.net/24032010/l ow-blood-sugar-symptoms-490.html
6/17/2011 1:59:37 PM
Sqeaky1. Thank you for thi article because I do have hypoglycemic So now I will buy some glucerna drinks to drink when I don't have an appetite because my docter wanted me to try boost but it was causing me to gain weight . I have lupus so my medication curves my appetite so now I will get some glucerna shakes that way when my blood sugar is low I won't have to drink a pepsi because I stop drinking pepsi and lost 85lbs so I don't want topick that weight back up
Thank you for publishing this article! More people need to know that there is a connection between hypoglycemia & diabetes. I had severe hypoglycemia for several years and never made the connection until a few months ago. Now I feel so much better and as a result have lost some weight in the process.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkTeams, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.